Does Retin A or other retinoid creams thin your skin over time?
Okay – let’s put this one to rest!
Retin A and other retinoids do NOT thin your skin over time. They DO thin slightly the outer dead layer (the stratum corneum) which has a tendency to thicken and become slightly irregular (something we don’t want) with age and sun damage. For this reason, you must use a sunscreen every morning if you are using a retinoid cream.
In the layers of the skin that really matter, the epidermis and dermis, it does the opposite, it slightly thickens the skin (in a good way) creating more healthy cells, reducing unhealthy ones with damaged DNA from UV, and improving the microvascular (tiny blood vessels) circulation and building collagen.
The only time you want a thicker dead layer (the stratum corneum) is when you are going to be outdoors a lot. Then that thicker outer layer does help to protect you (a little) from UV. So stop your Renova, Retin A, tretinoin, retinol, etc. about 1 week before any prolonged sun exposures like vacations, etc.
You still need that sunscreen though.
Hope this helps, Dr. I
Next, read more about Retinoid Creams and Sunscreen: